West Virginia, 2015

Winter Storm and Avalanche in West Virginia, February 21 to 22, 2015

February 21 to 22, 2015 · NWS RNK · 6 events in 5 counties and zones

Right on the heels of the second surge of bitterly, record cold air to affect the forecast area within the same week and only five days since the previous significant snow storm, yet another significant winter storm impacted the forecast area. S.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Right on the heels of the second surge of bitterly, record cold air to affect the forecast area within the same week and only five days since the previous significant snow storm, yet another significant winter storm impacted the forecast area. This storm was result of complex series of low pressure areas tracking along a stalled front across the southeast states and an upper-trough embedded within a very deep and persistent long-wave trough across the eastern U.S. Snow began to fall during the late morning and early afternoon spreading northward during the late afternoon and evening. Unlike the President's Day snow storm, this storm brought significantly greater two foot amounts to the northern portions of the forecast area, especially along the Interstate 64 corridor, while markedly less snow fell in the southern parts of the forecast area. The vast majority of winter storm-criteria snowfall (4 inches east to 5 inches west/6 hours) fell north of U.S. 460 with this event. Very little snowfall fell south of U.S. 460 and especially across the Virginia and North Carolina Piedmont. Snowfall amounts ranged from less than inch across most counties near the North Carolina border and east of Interstate 77 to two feet of snow across northern and western Greenbrier county West Virginia.

The following are snow and ice totals reported from southeast West Virginia counties within the Blacksburg National Weather Service Forecast area (no ice was reported in this area):

Snowfall:|Western Greenbrier County - 24.0 inches at Droop Mountain and Rainelle to 18.0 inches at Friar Hill,|Eastern Greenbrier County - 19.0 inches at White Sulphur Springs, to 18.0 inches at Ronceverte and Lewisburg to 14.0 inches at Renick,|Mercer County - 12.0 inches at Flat Top to 6.0 inches at Athens,|Monroe County - 8.0 inches at Peterstown and Lindside, to 7.0 inches at Union and Pickaway,|Summers County - 15.5 inches at Hinton to 11.0 inches at Pence Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 21, 6:16 AM EST, 44 minutes earlier.

Area forecast discussion, Feb 21, 6:16 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 AM EST SAT FEB 21 2015

.SYNOPSIS...
WINTER STORM WILL IMPACT THE MID ATLANTIC STATES TODAY WITH A
WINTRY MIX. SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND
FREEZING RAIN ARE LIKELY TODAY AND TONIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 600 AM EST SATURDAY

LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY IS QUICKLY ADVANCING
NORTHEAST. A LARGE SWATH OF PRECIPITATION COVERS THE TENNESSEE AND
OHIO VALLEYS...ALL OF WHICH WILL CROSS THE MOUNTAINS INTO THE MID
ATLANTIC STATES TODAY. AT 600 AM MIXED SNOW AND SLEET WAS ALREADY
BEING REPORTED ACROSS THE NORTH CAROLINA HIGH COUNTRY AND INTO THE
NEW RIVER VALLEY OF VIRGINIA...AND THE GREENBRIER VALLEY OF WEST
VIRGINIA. RADAR SHOWS THIS PRECIPITATION ADVANCING QUICKLY TO THE
EAST...SO AREAS EAST OF THE BLUE RIDGE WILL SOON SEE THE ONSET OF
WINTRY PRECIPITATION TOO.

SOUTHWEST WINDS AHEAD OF THE APPROACHING STORM SYSTEM IS BRINGING
WARMER AIR NORTHWARD INTO THE REGION...DISPLACING THE COLD ARCTIC
AIR WITH TIME. THIS WILL BE A GRADUAL PROCESS...TAKING MUCH OF THE
DAY TO CLIMB ANYWERE CLOSE TO THE FREEZING MARK. SURFACE
TEMPERATURES THIS MORNING WERE STILL IN THE SINGLE DIGITS AND
TEENS...THUS ONSET OF ANY PRECIPITATION THIS MORNING WILL LIKELY
BE SNOW. WARMER AIR ALOFT WILL WORK ITS WAY INTO THE
AREA...RESULTING IN A CHANGE FROM SNOW TO SLEET AS WE PROGRESS
THROUGH THE MORNING...THEN EVENTUALLY TO FREEZING RAIN FOR THIS
AFTERNOON.

THERE WILL LIKELY BE A WIDE RANGE OF SNOW/SLEET AMOUNTS ACROSS THE
AREA...WITH THE HEAVIEST ACCUMULATIONS OF SNOW OCCURRING NORTH OF
INTERSTATE 64...WHERE FORECAST MODEL SOUNDINGS MAINTAIN THE COLD
AIR THE LONGEST. A PRONOUNCED +1 TO +3 DEGREE C WARM NOSE ALOFT
WILL MOVE INTO AREAS SOUTH OF I64 LATER THIS MORNING...SO IT WILL
BE HARD TO MAINTAIN A PTYPE OF ALL SNOW ACROSS THE REMAINDER OF
THE FORECAST AREA...WITH THE GRADIENT OF SNOWFALL ACCUMULATION
GOING DOWN AS YOU HEAD SOUTH TOWARD THE VA/NC BORDER. HOWEVER...
UNTIL TEMPERATURES CLIMB ABOVE 32 DEGREES...CAN'T UNDERPLAY THIS
EVENT. EVEN AFTER THE SNOW CHANGES TO SLEET AND FREEZING RAIN
THERE WILL LIKELY BE AN EXTENDED PERIOD OF TIME BEFORE THE AIR
TEMPERATURE CAN CLIMB ABOVE FREEZING. EVEN THEN...THE GROUND HAS
BEEN FROZEN FOR SO LONG THAT ICING WILL LIKELY PERSIST WELL BEYOND
WHAT WE WOULD NORMALLY EXPERIENCE DO TO THE ARCTIC ORIGIN OF THIS
PAST WEEKS AIRMASS. AS SUCH...WINTER STORM WARNINGS AND ADVISORIES
WILL REMAIN IN EFFECT THROUGH TONIGHT...MANY AREAS NOT
EXPERIENCING ANY SIGNIFICANT MELTING OF THE SNOW/SLEET THAT FALLS
TODAY...NOR THE EXISTING SNOW ON THE GROUND.

MODELS INSIST THAT TEMPERATURES WILL EVENTUALLY RISE INTO THE
LOWER 30S LATER TODAY...AND THEN STEADILY CLIMB INTO THE MID TO
UPPER 30S DURING THE OVERNIGHT TONIGHT. THIS SEEMS REASONABLE PER
THE SURFACE LOW TRACKING TO OUR WEST...PUTTING US IN THE WARM
SECTOR...ALBEIT BRIEFLY...BEFORE THE ASSOCIATED COLD FRONT PASSES
SUNDAY. WITH TEMPERATURES RISING ABOVE 32...THE WARMER
AIR...RELATIVE TO THE COLDER GROUND...WILL LIKELY RESULT IN PATCHY
DENSE FOG.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 500 AM EST SATURDAY...

A COLD FRONT WILL PUSH EAST ACROSS THE REGION ON SUNDAY. DEEP
MOISTURE ALONG THE BOUNDARY SAGS TO THE SOUTHEAST BY SUNDAY
AFTERNOON WITH GRADUAL DRYING AND COLDER AIR WORKING IN THE WEST
WITH SOME UPSLOPE RAIN/SNOW SHOWERS EXPECTED ON WESTERN SLOPES.

RAIN IS LIKELY IN EASTERN PORTIONS THROUGH MIDDAY...SO KEEPING HIGH
POPS IN THE EAST EARLY THEN TAPER OFF IN THE AFTERNOON. IT SHOULD BE
THE WARMEST DAY SEEN IN A LONG TIME WITH HIGH TEMPERATURES SUNDAY
FROM THE LOWER 30S IN THE NORTHWEST TO AROUND 50 DEGREES IN THE
SOUTHEAST.

STRONG HIGH PRESSURE OVER THE MIDWEST WILL BUILD SOUTHEAST IN OUR
REGION SUNDAY NIGHT. DEEP COLD ADVECTION KICKS IN OVERNIGHT...BUT
NOT NEARLY AS COLD AS THIS PAST EVENT. SOME LINGERING UPSLOPE SNOW
SHOWERS AND SNOW FLURRIES ANTICIPATED WITH THE 85H BOUNDARY
CROSSING...WHILE DRYING EXPECTED IN THE EAST. LOW TEMPERATURES
SUNDAY NIGHT WILL RANGE FROM THE SINGLE DIGITS IN THE NORTHWEST
MOUNTAINS TO AROUND 30 DEGREES ALONG THE SOUTHERN BLUE RIDGE.

THE UPPER TROUGH WILL SLIDE EAST ON MONDAY AND MOVE OFF THE COAST
MONDAY NIGHT. WITH THE NORTHWEST FLOW ALOFT...WILL ALLOW FOR
SCATTERED TO ISOLATED SNOW SHOWERS IN THE WESTERN MOUNTAINS MONDAY.
HIGH TEMPERATURES MONDAY WILL RANGE FROM AROUND 10 DEGREES IN THE
NORTHWEST MOUNTAINS TO THE MID 30S IN THE SOUTHEAST. A 1026 MB
SURFACE HIGH PRESSURE WILL BUILD ACROSS OUR AREA MONDAY
NIGHT...ENDING ANY LINGERING SNOW FLURRIES IN THE WEST. LOW
TEMPERATURES MONDAY NIGHT WILL VARY FROM THE SINGLE DIGITS BELOW
ZERO IN THE NORTHWEST MOUNTAINS TO THE UPPER TEENS IN THE PIEDMONT.
THE COMBINATION OF WINDS AND TEMPERATURES WILL CREATE WIND CHILLS
BELOW ZERO IN NORTHWEST PORTIONS OF THE FORECAST AREA.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 315 PM EST FRIDAY...

IT LOOKS LIKE A GENERALLY QUIET WEEK AHEAD WITH TEMPERATURES
BELOW/WELL BELOW NORMAL THROUGH THE PERIOD.

MODELS ARE CONSISTENT IN SHOWING AN UPPER PATTERN THAT WANTS TO
MAINTAIN A PROGRESSIVE SPLIT FLOW REGIME WITH A BRIEF TRANSITION TO
A BROAD UNIFIED TROF AROUND MIDWEEK. THIS IS NOT A PATTERN CONDUCIVE
TO MAJOR STORM DEVELOPMENT FOR OUR NECK OF THE WOODS. TUESDAY WILL
BE FAIR AS HIGH PRESSURE SLIDES OFF TO OUR EAST. FOR WEDNESDAY A LOW
PRESSURE SYSTEM MOVING INTO QUEBEC WILL SWING A COLD FRONT THROUGH
THE AREA ON WEDNESDAY. EARLIER EURO RUNS HAD SHORT WAVE ENERGY
EJECTING EASTWARD FROM A DISSIPATING CLOSED LOW OVER THE SOUTHWEST
US DRIVING DEVELOPMENT OF A COASTAL LOW...BUT THE LATEST OPERATIONAL
EURO HAS COME AROUND TO A GFS MEMBER BASED SOLUTION WHICH KEEPS THIS
ENERGY SHEARING OFF TO OUR SOUTH AND EAST. THUS...ASIDE FROM SOME
UPSLOPE SNOW SHOWERS WEST OF THE BLUE RIDGE THERE WILL NOT BE MUCH
SENSIBLE WEATHER ACCOMPANYING THE FRONT. COLD HIGH PRESSURE THEN
BUILDS IN WITH WELL BELOW TEMPERATURES BUT GENERALLY FAIR
WEATHER...OUTSIDE OF SOME UPSLOPE SNOW SHOWERS WEST OF THE BLUE
RIDGE...THROUGH THE END OF NEXT THE WEEK.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
AS OF 1150 PM EST FRIDAY...

POOR AVIATION CONDITIONS EXPECTED THROUGH THE TAF VALID
PERIOD...BEGINNING LATE TONIGHT. VFR CONDITIONS THROUGH AROUND
06Z WEST TO 08Z EAST...WILL QUICKLY GIVE WAY TO IFR-LIFR
CONDITIONS WEST OF THE BLUE RIDGE AS A STRONG SOUTHERN STREAM
STORM SYSTEM TRACKS TOWARD THE TN/OH VALLEY. MODEL CROSS SECTIONS
SHOW A QUICK TRANSITION TO IFR/LIFR CIGS WITHIN THIS TIME FRAME
WEST OF THE BLUE RIDGE...AN SHORTLY THERE AFTER TO THE EAST. PRECIPITATION
WILL HOLD OFF UNTIL AROUND 08Z-10 IN THE WEST AND PROBABLY AFTER
DAYBREAK IN THE EAST...BUT AT THAT POINT EXPECT WIDESPREAD SNOW
TO SPREAD INTO AREAS WEST OF I-81 ESPECIALLY. THE BULK OF THE
PRECIPITATION APPEARS TO HEAD TO THE NORTHEAST AS OPPOSED TO
EAST...SO PRECIPITATION AMOUNTS APPEAR CONSIDERABLY LESS AND
CONFIDENCE FAR LESS FOR THE PIEDMONT...NAMELY LYH/DAN...WITH ROA
IN A TRANSITION ZONE. WILL FAVOR THE COLDER GFS/ECMWF FOR THIS
EVENT WITH BITTER ARCTIC AIR AND SNOW PACK ACROSS MUCH OF THE CWA
REMAINING IN PLACE AND WITH ANTECEDENT TEMPERATURES ALREADY IN
THE SINGLE DIGITS AND TEENS...DEWPOINTS STILL BELOW ZERO ACROSS
MUCH OF THE AREA YET AT THIS HOUR LEADING TO HIGH POTENTIAL FOR A
PROLONGED IN-SITU WEDGE. THUS...AM FAVORING A HEALTHY PERIOD OF
SNOW WEST OF I-81...CONSIDERABLY LESS EAST OF I-81...WITH THE
LEAST AMOUNTS IN THE SOUTHEAST PART OF THE CWA...AWAY FROM THE
BEST LIFT AND DYNAMICS MOVING THROUGH THE TN.OH VALLEY. AS THE
WARM NOSE PUNCHES INTO THE REGION FROM THE SOUTHWEST DURING THE
MID TO LATE AFTERNOON...P-TYPE SHOULD CHANGE TRANSITION TO
SLEET...-FZRA...AND -FZDZ THROUGH THE EVENING. CIGS AND VSBYS AT
THIS POINT WEST OF THE BLUE RIDGE COULD EASILY DROP INTO THE LIFR
CATEGORY...WITH MAINLY MVFR CIGS/VSBYS TO THE EAST WITH LESS
PRECIPITATION. HOWEVER...EXPECT ALL AREAS TO HAVE IFR-LIFR
CIGS/VSBYS IN LINGER -RA/-DZ...-FZRA/-FZDZ...AND BR/FG AFT 00Z.
ALL- IN- ALL VERY POOR FLYING CONDITIONS EXPECTED WEST OF THE BLUE
RIDGE THROUGH MOST OF THE TAF VALID PERIOD...WITH MVFR CONDITIONS
THROUGH 00Z ACROSS MUCH OF THE PIEDMONT...BECOMING IFR-LIFR THERE
AS WELL AFT 00Z.

WINDS SOMEWHAT PROBLEMATIC AND CHAOTIC THROUGH THE TAF VALID
PERIOD. EXPECT GENERALLY SE-S WINDS AT MOST SITES 5-8KTS...EXCEPT
BLF...WHICH WILL BEGIN TO TAP INTO A STRONG LLJ SATURDAY
AFTERNOON/EVENING AND COULD START TO SEE LOW END GUSTS AROUND
20KTS. LWB LIKELY TO SEE COLD AIR DRAINAGE FROM THE NORTHEAST AND
SEE LIGHT NE WINDS THROUGH MUCH OF THE TAF VALID PERIOD...BECOMING
SSE-SSW LATE.

MEDIUM CONFIDENCE IN CIGS AND VSBYS THROUGH THE TAF VALID PERIOD.
MEDIUM CONFIDENCE IN WIND DIR/SPD THROUGH THE TAF VALID PERIOD.

EXTENDED AVIATION DISCUSSION...

THE BULK OF THE PRECIPITATION WILL MOVE NORTHEAST OF THE REGION BY
EARLY SUN...BUT FOR SATURDAY NIGHT A CONTINUATION OF
SNOW/SLEET/FREEZING RAIN/RAIN OVERNIGHT. ANOTHER SURGE OF ARCTIC
AIR WILL FOLLOW FOR MONDAY WITH MVFR-IFR CIGS/VSBYS AND SNOW
SHOWERS ACROSS THE ALLEGHANYS...-SHSN TOWARD BCB/ROA...AND
MOSTLY VFR CONDITIONS EAST OF THE BLUE RIDGE. HIGH PRESSURE WILL
FINALLY BUILD INTO THE REGION BY TUE BRINGING A BRIEF PERIOD OF
VFR TO THE MOUNTAINS...BUT AN ALBERTA CLIPPER WILL LIKELY BRING
MORE SNOW SHOWERS TO THE MOUNTAINS AND SUB-VFR CONDITIONS BY WED.

&&

.HYDROLOGY...
AS OF 300 PM EST FRIDAY...

THIS WINTER STORM WILL PRODUCE A COMBINATION OF SNOW...SLEET...
FREEZING RAIN AND RAIN ACROSS THE HSA. THIS SYSTEM SHOULD START
OUT AS SNOW AND TRANSITION THROUGH VARIOUS TYPES TO ALL RAIN ON
SATURDAY AND INTO SUNDAY WITH THE EXCEPTION OF THE GREENBRIER AND
UPPER JAMES WHERE SNOW OR MIXED PRECIPITATION MAY HOLD ON. AMOUNTS
AND DURATION OF EACH TYPE WILL VARY WIDELY ACROSS THE HSA. STORM
TOTAL LIQUID EQUIVALENT AMOUNTS FROM THIS SYSTEM APPEAR LIKELY TO
BE LOWER THAN PREVIOUSLY THOUGHT OVER THE SOUTHEAST WITH AMOUNTS
RANGING FROM AS LITTLE AS 0.50 INCHES IN THE LOWER DAN/ROANOKE
BASINS. UP TO 1.50 INCHES OR MORE OF LIQUID EQUIVALENT COULD FALL
IN THE GREENBRIER AND UPPER JAMES. THE EXISTING SNOWPACK ACROSS
THE UPPER JAMES...NEW AND GREENBRIER RIVER BASINS WILL ALMOST
CERTAINLY REMAIN INTACT THROUGH THE EVENT EVEN WITH AN EVENTUAL
LATE CHANGE OVER TO MIXED PRECIPITATION OR RAIN...AND THAT MAY NOT
OCCUR AT ALL IN THE FAR NORTHWESTERN PARTS OF THESE BASINS. THE
LOWER ROANOKE AND DAN RIVER BASINS WITH LESS SNOW TO BEGIN WITH
AND MORE RAIN FORECAST COULD SEE A COMPLETE LOSS OF THE SNOW COVER
BUT PRECIPITATION AMOUNTS WILL BE CONSIDERABLY LESS...ALSO
REDUCING RUNOFF POTENTIAL. FREEZING TEMPERATURES WILL RETURN BY
LATE SUNDAY AND SLOW ANY RUNOFF DRAMATICALLY. AT THIS POINT NO
RIVERS ARE FORECAST TO REACH EVEN ACTION STAGE DUE TO EITHER LOWER
QPF OR NO SUBSTANTIAL MELTING OF THE SNOW COVER BEFORE REFREEZING
OCCURS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR VAZ007-009>020-
     022>024-033>035.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR VAZ032.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR VAZ043>047-
     058-059.
NC...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR NCZ001-002-018.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR NCZ003-004-
     019-020.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR NCZ005-006.
WV...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR WVZ042>044-507-
     508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...MBS
AVIATION...PC/RAB
HYDROLOGY...PC
Hazardous weather outlook, Feb 21, 6:31 AM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 AM EST SAT FEB 21 2015

NCZ001-002-018-VAZ007-009-010-012-013-015-016-WVZ042-221145-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-
CARROLL-MERCER-
631 AM EST SAT FEB 21 2015

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-014-017-018-022-023-033>035-221145-
GILES-MONTGOMERY-FLOYD-CRAIG-ROANOKE-BOTETOURT-FRANKLIN-BEDFORD-
AMHERST-
631 AM EST SAT FEB 21 2015

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-024-WVZ043-044-507-508-221145-
ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
631 AM EST SAT FEB 21 2015

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043-044-058-059-221145-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
631 AM EST SAT FEB 21 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ032-221145-
SURRY-STOKES-WILKES-YADKIN-PATRICK-
631 AM EST SAT FEB 21 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ045>047-221145-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
631 AM EST SAT FEB 21 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 21, 5:16 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 AM EST SAT FEB 21 2015

NCZ001-002-018-VAZ007-009>013-015-016-211230-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX
516 AM EST SAT FEB 21 2015

WINTER STORM WARNING IN EFFECT THROUGH SUNDAY MORNING.

SNOW...MIXED WITH SLEET AND SOME FREEZING RAIN WILL
CONTINUE TO SPREAD NORTHEAST ACROSS THE REGION THIS MORNING.
SNOW ACCUMULATIONS OF 2 TO 4 ARE POSSIBLE TODAY WITH THE
POTENTIAL FOR UP TO 0.10 OF ICE. TRAVEL WILL BECOME DANGEROUS
QUICKLY THIS MORNING.

WVZ042>044-507-508-211230-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...BLUEFIELD...FLAT TOP...HINTON...HIX...
UNION...LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...
DUO...RAINELLE
516 AM EST SAT FEB 21 2015

WINTER STORM WARNINGS IN EFFECT UNTIL SUNDAY MORNING.

SNOW MIXED WITH SLEET WILL ADVANCE NORTHEAST ACROSS THE
REGION THIS MORNING. ADDITIONAL SNOW AND SLEET ACCUMULATION
OF 6 TO 10 INCHES ARE POSSIBLE TODAY. SIGNIFICANT AMOUNTS
OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY
TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

VAZ014-017>020-022>024-033-211230-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-
INCLUDING THE CITIES OF...BLACKSBURG...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA...ROCKY MOUNT
516 AM EST SAT FEB 21 2015

WINTER STORM WARNINGS IN EFFECT UNTIL SUNDAY MORNING.

SNOW...MIXED WITH SLEET WILL SPREAD NORTHEAST ACROSS THE REGION
THIS MORNING. LOOK FOR SNOW TO BEGIN IN THE ROANOKE VALLEY AROUND
7 AM THIS MORNING. SNOWFALL RATES OF ONE INCH PER HOUR ARE
POSSIBLE ESPECIALLY IN THE THE ALLEGHANY HIGHLANDS. SIGNIFICANT
AMOUNTS OF SNOW AND SLEET WILL MAKE TRAVEL DANGEROUS.

NCZ004-005-VAZ034-035-043>047-211230-
STOKES-ROCKINGHAM-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...DANBURY...EDEN...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX
516 AM EST SAT FEB 21 2015

SNOW MIXED WITH SLEET AT TIMES WILL DEVELOP BETWEEN 7 AM AND
9 AM THIS MORNING AND SPREAD EAST ACROSS THE REGION. HEAVIER SNOW
BANDS WILL DEPOSIT A QUICK INCH OF SNOW. DRIVERS SHOULD PREPARE
FOR SLIPPERY SNOW COVERED ROADS.

NCZ006-VAZ058-059-211230-
CASWELL-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...YANCEYVILLE...SOUTH BOSTON...KEYSVILLE
516 AM EST SAT FEB 21 2015

WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL SUNDAY MORNING.

A MIXTURE OF SNOW AND SLEET WILL DEVELOP BY LUNCHTIME AND SPREAD
EAST ACROSS THE AREA THIS AFTERNOON. AS THE AFTERNOON
PROGRESSES...FREEZING RAIN AND RAIN WILL MIX IN. ACCUMULATIONS
WILL BE LESS THAN A INCH OF SNOW AND SLEET WITH LESS THAN A TENTH
OF ICE POSSIBLE. HAZARDOUS TRAVEL MAY DEVELOP DUE TO ICE AND SNOW.

NCZ003-019-020-VAZ032-211230-
SURRY-WILKES-YADKIN-PATRICK-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...YADKINVILLE...
STUART
516 AM EST SAT FEB 21 2015

WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL SUNDAY MORNING.

AFTER 8 AM THIS MORNING...A MIXTURE OF SNOW AND SLEET WILL DEVELOP
AND SPREAD EAST ACROSS THE REGION THIS MORNING. SNOW ACCUMULATION
OF UP TO 1 INCH...ALONG WITH UP TO .10 INCH OF ICE ARE POSSIBLE
TODAY. HAZARDOUS TRAVEL MAY DEVELOP DUE TO ICE AND SNOW.

07
Local storm report, Feb 21, 6:03 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 AM EST SAT FEB 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     SNOW             RICHLANDS               37.10N  81.80W
02/21/2015  E1.0 INCH        TAZEWELL           VA   PUBLIC

&&

EVENT NUMBER RNK1500906

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 1 avalanche. Local standard time, as filed.

Winter Storm, Western Greenbrier

When
February 21, 7:00 AM EST to February 22, 6:00 AM EST
Where
Western Greenbrier forecast zone
Property damage
$50,000
Reported by
Department of Highways
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

The West Virginia Department of Highways, spoters, and the public reported snowfall amounts of 24.0 inches at Droop Mountain and Rainelle, 20.0 inches in Quinwood, Williamsburg, and Rupert, to 18.0 inches at Frairs Hill. The heavy snowfall on top of nearly a foot of snow earlier in the week resulted in several roof collapses, including a salt storage facility of the West Virginia Department of Highways and an avalanche on West Virginia Highway 20 near Hinton leaving the road closed for at least two days.

Winter Storm, Eastern Greenbrier

When
February 21, 7:00 AM EST to February 22, 6:00 AM EST
Where
Eastern Greenbrier forecast zone
Reported by
Department of Highways
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

The West Virginia Department of Highways, the Emergency Manager, spotters, and the public reported snowfall amounts ranging from 19.0 inches at White Sulphur Springs to 18.0 inches at Lewisburg and Ronceverte, to 14.0 inches at Alderson and Renick.

Winter Storm, Mercer

When
February 21, 7:00 AM EST to February 22, 6:00 AM EST
Where
Mercer forecast zone
Reported by
Department of Highways
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

The West Virginia Department of Highways reported snowfall amounts of 12.0 inches at Flat Top to 10.0 inches at Bluefield, while the public observed 6.0 inches in Athens.

Winter Storm, Monroe

When
February 21, 7:00 AM EST to February 22, 6:00 AM EST
Where
Monroe forecast zone
Reported by
Department of Highways
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

The West Virginia Department of Highways and spotters reported snowfall amounts ranging from 8.0 inches at Lindside and Peterstown to 7.0 inches at Pickaway and Union.

Winter Storm, Summers

When
February 21, 7:00 AM EST to February 22, 6:00 AM EST
Where
Summers forecast zone
Reported by
Department of Highways
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

The West Virginia Department of Highways reported 15.5 inches of snow at Flat Top while the Summers County Emergency Management Director observed 11.0 inches of snow at Pence Springs.

Avalanche, Summers

When
February 21, 12:00 PM EST
Where
Summers forecast zone
Reported by
Broadcast Media
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

WVVA Television reported that West Virginia Highway 20 near Hinton was closed because of an avalanche. The highway remained closed well into the next day. Between one and two feet of snow fell in the area on the 21st.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563759, 563760, 563761, 563762, 563763, 564206.